Indiana, 2015

Damaging Wind in Indiana, July 18, 2015

July 18, 2015 · NWS LOT · 1 event in 1 county or zone

Thunderstorms developed over portions of northwestern Indiana producing sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms developed over portions of northwestern Indiana producing sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 18, 2:37 PM CST, 59 minutes earlier.

Area forecast discussion, Jul 18, 2:37 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
337 PM CDT SAT JUL 18 2015

.MESOSCALE DISCUSSION...
324 PM CDT

THUNDERSTORMS RAPIDLY DEVELOPED ACROSS NORTH/NORTHEAST IL THIS
AFTERNOON...AS A CUMULUS FIELD BEGAN TO COLLIDE WITH THE LAKE
BOUNDARY THAT HAD PUSHED WEST. THIS CONVERGENCE ZONE ADDED TO THE
LIFT...COUPLED WITH IMPRESSIVE MLCAPE VALUES...AND PARCELS WERE
ABLE TO ASCEND RAPIDLY THROUGH A VERY MOIST AND UNSTABLE
ENVIRONMENT. JUST SOUTH OF THE CHICAGO METRO AREA DEW POINTS HAVE
POOLED TO AROUND 80 DEG THIS AFTERNOON...WITH SFC WINDS ACROSS
NORTHWEST INDIANA SLIGHTLY BACKED TO THE SOUTH.

ALONG WITH THE RAPID ASCEND OF PARCELS AND DEVELOPING
UPDRAFTS...THE CONVGENCE ZONE HAS ALSO ALLOWED FOR INCREASED LOW
LEVEL HELICITY. THIS REINFORCES THE RISK FOR SOME ROTATING
UPDRAFTS AND ISOLATED TORNADO HAZARD THIS AFTERNOON/EARLY EVENING.
THE MAIN LOCATIONS FOR THE NEXT COUPLE OF HOURS CONTINUES TO BE
THE FAR NORTHEAST IL/NORTHWEST IN AREAS...INCLUDING THE CHICAGO
METRO AREA SPILLING INTO LAKE MICHIGAN.

AS FOR CONTINUED DEVELOPMENT...HI-RES GUIDANCE DIFFERS ON HOW THE
NEXT FEW HOURS WILL UNFOLD. THE LATEST HRRR SOLUTIONS SUGGEST THE
CLUSTER ACROSS FAR NORTHEAST IL WILL SLIDE SOUTHEAST ALONG THE
CONVERGENCE ZONE AND MAINTAIN STRENGTH INTO NORTHWEST IN...WITH
LITTLE ADDITIONAL DEVELOPMENT. HOWEVER...AS ELUDED TO EARLIER
ABOUT DIFFERING SOLUTIONS RAP AND LOCAL ARW8KM SUGGEST SOME NEW
DEVELOPMENT FURTHER WEST. INVESTIGATING THE VISIBLE IMAGERY AND
THE CUMULUS FIELD WEST OF THE CURRENT CONVECTION LOOKS TO BE LESS
VERTICAL...AND POSSIBLY EVEN THINNING SLIGHTLY. DEW POINTS IN A
FEW UPSTREAM AREAS HAVE ALSO MIXED DOWN TO THE LOW 70S/UPR 60S
WITH WINDS VEERING TO THE WEST AND BECOMING MORE UNIFORM.

BEACHLER

&&

.SHORT TERM...
227 PM CDT

A FLASH FLOOD WATCH WAS ISSUED FOR THE ENTIRE WARNING AREA DUE TO
CONCERNS ABOUT TORRENTIAL RAINFALL RATES.

OUTFLOW BOUNDARY FROM EARLIER WISCONSIN MCS HAS SAGGED SOUTH INTO
NORTHERN CWA AND IS BEGINNING TO STALL OUT OVER NORTH CENTRAL
ILLINOIS. OVER NORTHEAST ILLINOIS THE LAKE HAS AUGMENTED THE
BOUNDARY AND PROVIDED SOME ADDITIONAL SOUTHWARD ACCELERATION
ADJACENT TO LAKE MICHIGAN. ANTICIPATE THE BOUNDARY WILL STALL OUT
EVEN OVER NORTHEAST ILLINOIS AND PROBABLY RETREAT NORTH DURING THE
DAY AS SUNSHINE ALLOWS FOR STRONG HEATING/MIXING AND A MODEST
SOUTHWEST WIND DEVELOPS. DESPITE THE INITIALLY COOLER AIR NEAR THE
LAKE...STILL FEEL THERE IS A REASONABLY GOOD CHANCE THAT THE
BOUNDARY WILL STALL/RETREAT ENOUGH TO PROVIDE FOR A HOT/HUMID
AFTERNOON WITH HEAT INDICES ABOVE 100 OVER EVEN NORTHEAST ILLINOIS
SO NOT PLANNING TO CHANGE HEAT ADVISORY ANY THIS MORNING. MAY
BROADEN THE RANGE OF HEAT INDICES TO 100 TO 110 AS CLOUDS FROM
IA/MO MCS MAY LIMIT THE HEAT SOME THIS AFTERNOON...MAINLY WESTERN
CWA.

AMPLE SUNSHINE IN ADVANCE OF ANY CLOUDINESS FROM MO/IA CONVECTION
WILL ALLOW FOR RAPID HEATING AND DESTABILIZATION ACROSS THE CWA
THROUGH EARLY AFTERNOON...BUT PARTICULARLY TO THE SOUTH OF THE WI
MCS REMNANT OUTFLOW BOUNDARY. DVN/ILX MORNING SOUNDINGS BOTH SHOW
MODERATELY STEEP LOW/MID LEVEL LAPSE RATES AND AS TEMPS/DEWPOINTS
RISE TOWARD PROJECTED HIGHS REGION SHOULD BE LEFT UNCAPPED BY
EARLY AFTERNOON...WITH MODIFIED ILX SOUNDING SUPPORTING SHOWING
MLCAPE VALUES NEARING 4000 J/KG BY EARLY THIS AFTERNOON WITH SFC
PARCEL OF 90/77...WHICH APPEARS EASILY ATTAINABLE IN THE WARM
SECTOR TODAY.

MORNING UPPER AIR ANALYSIS AND ACARS DATA SHOW 35-45KT FLOW
AROUND 6KM FROM IA INTO NORTHERN ILLINOIS WHICH WILL RESULT IN
0-6KM SHEAR VALUES OF AT LEAST AROUND 30KT...WHICH COMBINED WITH
SUCH STRONG INSTABILITY WOULD SUPPORT ORGANIZED CONVECTION AND
PERHAPS EVEN A SUPERCELL THREAT...ESPECIALLY IF ANY CELLS WERE TO
RIDE OUTFLOW BOUNDARY. PRIMARY SEVERE THREAT WOULD BE LARGE HAIL
AND DAMAGING WINDS...THOUGH CANNOT COMPLETELY RULE OUT A TORNADO
THREAT WITH ANY CELLS INTERACTING WITH BOUNDARIES GIVEN THE STRONG
LOW LEVEL CAPE AND LOW LCL HEIGHTS. OBVIOUSLY STILL SITTING IN A
VERY MOIST ENVIRONMENT SO HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING IS ALSO A THREAT.

PLAN TO UPDATE GRIDS SHORTLY TO INTRODUCE POPS FOR THIS AFTERNOON
SPREADING THEM FROM WEST TO EAST. GENERALLY LIKE THE TRENDS IN THE
EXPERIMENTAL HRRR WHICH SHOWS STORMS DEVELOPING IN EAST AND
NORTHEAST OF THE IA/MO DECAYING MCS AND OUTFLOW BOUNDARY. WITH
MODEL GUIDANCE ALL OVER THE PLACE AND CAMS NOT HANDLING ONGOING
SITUATION WELL CONFIDENCE IS DIMINISHED...BUT CERTAINLY
OBSERVATIONAL TRENDS SUPPORT THE ABOVE FORECAST SCENARIO AND PLAN
TO INCREASE POPS INTO THE HIGH END CHANCE RANGE FOR NOW.

DESPITE THE HIGHER STORM CHANCES TODAY...PRIOR TO ANY STORMS HEAT
INDICES ARE LIKELY TO REACH 100 TO POTENTIALLY 110 DEGREES TODAY
SO LEAVING THE HEAT HEADLINES UNCHANGED.

GRIDS ARE GOING TO TAKE A LOT OF SURGERY TO REFLECT THE ABOVE
THINKING SINCE THERE IS NO REAL GUIDANCE REFLECTING CURRENT TRENDS
OR ABOVE THINKING...BUT FORECAST UPDATES ARE FORTHCOMING.

IZZI

&&

.LONG TERM...
227 PM CDT

TOMORROW THROUGH TUESDAY...

A COLD FRONT WILL SHIFT ACROSS THE REGION ON SUNDAY. HOWEVER...IT
NOW APPEARS THAT THE BETTER THREAT FOR STRONG TO SEVERE STORMS ON
SUNDAY AFTERNOON MAY REMAIN SOUTH OF MY AREA ALL TOGETHER AS SHOWERS
AND THUNDERSTORMS TONIGHT INTO EARLY SUNDAY LOOK TO SHIFT THE MAIN
FOCUS FARTHER SOUTH THAN ORIGINALLY THOUGHT. WITH THIS IN MIND I
HAVE BACKED OFF ON POPS...ESPECIALLY SUNDAY AFTERNOON...WHEN I HAVE
FOCUSED THE HIGHEST POPS ACROSS MY EXTREME SOUTHERN COUNTIES IN
CENTRAL ILLINOIS.

ANOTHER CHANCE OF THUNDERSTORMS...WITH HEAVY RAINFALL AND POSSIBLY
STRONG WILL RETURN TO THE FORECAST ON MONDAY AS ANOTHER MID LEVEL
DISTURBANCE MOVES ACROSS THE AREA. GUIDANCE HAS NOT HAD THE BEST
HANDLE ON THIS DISTURBANCE THE PAST COUPLE OF RUNS...WITH IT
PREVIOUSLY APPEARING THAT THE MAIN THREAT OF STORMS COULD STAY SOUTH
OF THE AREA. HOWEVER...WITH THE POTENTIAL OF A FARTHER NORTH FOCUS
OF STORMS...I HAVE INCLUDED A CHANCE OF STORMS ON MONDAY...WITH
SLIGHTLY HIGHER POPS ACROSS THE SOUTHERN HALF OF THE AREA.

SURFACE HIGH PRESSURE IS EXPECTED TO BUILD OVER THE AREA ON
TUESDAY...SO IT APPEARS THAT TUESDAY COULD BE A DRY AND COOLER DAY
ACROSS THE AREA.

KJB

TUESDAY NIGHT THROUGH FRIDAY...

NORTHWEST FLOW ALOFT CONTINUES TUESDAY NIGHT THROUGH MID WEEK WITH A
FEW UPPER LEVEL WAVES MOVING THROUGH OVER THE END OF THE WEEK. AT
THE SURFACE HIGH PRESSURE SPREADS EAST OVER THE REGION TUESDAY NIGHT
AND THEN SHIFTS EAST OVER THE APPALACHIANS THURSDAY.

LOOKING AT A SHORT PERIOD OF DRY CONDITIONS THROUGH AT LEAST
WEDNESDAY NIGHT...POSSIBLY THROUGH THE END OF THE WEEK IF THE ECMWF
IS RIGHT. THE GFS FEATURES PRECIP ON THE BACKSIDE OF THE HIGH
THURSDAY NIGHT INTO FRIDAY. CONFIDENCE IS LOW SO KEPT THE CHANCE OF
PRECIP IN THE LOW END CHANCE OR LOWER RANGE.

FOR TEMPS...HAVE A SLOW WARMING TREND WITH TEMPS IN THE LOW TO MID
80S AND TEMPS COULD BE WARMER THAN FORECAST DEPENDING ON THE AMOUNT
OF PRECIP THAT OCCURS. THE GFS IS A BIT WARMER WITH 925MB TEMPS IN
THE MID TO UPPER 20S WHICH WOULD SUGGEST HIGH TEMPS IN THE 90S.

JEE

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* SOUTH WINDS CONTINUE TO VEER TO SOUTHWEST THIS AFTN AND GUST TO
  ARND 20 KT BEHIND THE THUNDERSTORMS. GUSTS DIMINISH THIS
  EVENING.

* PERIODS OF TSRA WITH HEAVY RAIN EXPECTED THIS AFTN. STRONG TO
  SEVERE STORMS PROBABLE.

* ANOTHER ROUND OF SHRA AND PERHAPS SOME EMBEDDED TSRA EARLY
  SUNDAY MORNING.

JEE

//DISCUSSION...UPDATED 18Z...

A GUST FRONT FROM THE CONVECTION EARLIER THIS MORNING HAS STALLED
FROM BELVIDERE IL THROUGH HIGHLAND INDIANA. WINDS NORTHEAST OF THE
BOUNDARY ARE SLOWLY VEERING FROM NE OR E TO SE...AND EXPECTING
SOUTHWEST WINDS EARLY THIS AFTN. CONDITIONS CONTINUE TO IMPROVE
FOR STORMS. STORMS SHOULD FORM ALONG THE BOUNDARY AND AHEAD OF THE
UPPER LEVEL DISTURBANCE CURRENTLY OVER IOWA THAT IS SHIFTING EAST.
STRONG TO SEVERE STORMS ARE PROBABLE. WHILE CONFIDENCE IS MEDIUM
IN COVERAGE...TIMING...AND EXACT LOCATION...HAVE HIGH CONFIDENCE
THAT THERE SHOULD BE ENOUGH CONVECTION AROUND TO DISRUPT AIR
TRAFFIC. ALL STORMS WILL ALSO PRODUCE TORRENTIAL DOWNPOURS WHICH
WILL LIMIT VISIBILITY.

TSRA PUSHES EAST OF THE TERMINALS THIS EVENING WITH SOUTHWEST
WINDS LESS THAN 15 KT. A COLD FRONT SINKS SOUTHEAST THROUGH THE
REGION SUNDAY MORNING. SHOWERS AND A FEW EMBEDDED THUNDERSTORMS
SHOULD FORM AHEAD OF IT BUT THE NUMBER OF THUNDERSTORMS WILL BE
LIMITED BY HOW STABLE WE ARE BEHIND THIS AFTERNOON/S
THUNDERSTORMS. WINDS SHIFT TO NORTHWEST BEHIND THE COLD FRONT WITH
VFR CONDITIONS.

JEE

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* HIGH CONFIDENCE IN WIND FORECAST.

* HIGH CONFIDENCE IN TS THIS AFTN INTO THIS EVENING.

* MEDIUM CONFIDENCE IN COVERAGE AND TIMING OF -SHRA AND VCTS EARLY
  SUNDAY MORNING.

JEE

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

SUNDAY NIGHT...VFR. WX NIL.

MONDAY...VFR. WX NIL.

TUESDAY...SLIGHT CHANCE TSRA IN THE AFTERNOON.

WEDNESDAY...VFR. WX NIL.

THURSDAY...CHANCE TSRA.

FRIDAY...VFR/WX NIL EARLY. CHANCE TSRA OVERNIGHT.

KREIN

&&

.MARINE...
233 PM CDT

THE MAIN CONCERNS OVER LAKE MICHGAN WILL BE THE THREAT OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. CURRENTLY A LARGE AREA
OF THUNDERSTORMS DEVELOPING OVER SOUTHERN WISCONSIN AND NORTHERN
ILLINOIS AND THIS ACTIVITY WILL MOVE OVER SOUTHERN LAKE MICHIGAN
THIS AFTERNOON INTO THE EVENING. EXPECT STRONG WINDS AND LOCALLY
HIGH WAVES IN AND AROUND THE STORMS.

OTHERWISE...THINGS SHOULD QUIET DOWN ON THE LAKE BY SUNDAY
FOLLOWING A COLD FRONTAL PASSAGE.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039 UNTIL 8 PM SATURDAY.

     FLASH FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 UNTIL MIDNIGHT SUNDAY.

IN...FLASH FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL
     MIDNIGHT SUNDAY.

     HEAT ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 8 PM
     SATURDAY.

LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 18, 1:45 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
245 PM CDT SAT JUL 18 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
191945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
245 PM CDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS OVER PORTIONS OF THE OUTLOOK
AREA GENERALLY SOUTH OF A LINE FROM PONTIAC TO WHEATFIELD THIS
AFTERNOON. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL...POSSIBLY AGGRAVATING ONGOING
FLOODING ISSUES...ESPECIALLY OVER THE IROQUOIS RIVER AREA.

PORTIONS OF THE ILLINOIS...IROQUOIS...AND KANKAKEE RIVERS REMAIN
IN FLOOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND EVENING.
SOME OF THESE STORMS MAY BE SEVERE...ESPECIALLY SOUTH OF THE
ILLINOIS AND KANKAKEE RIVER VALLEYS. THE MAIN CONCERN WILL BE FOR
STRONG...DAMAGING WIND. HEAVY RAINFALL MAY BE POSSIBLE AS
WELL...AGGRAVATING ONGOING FLOODING CONCERNS ALONG THE IROQUOIS
RIVER.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS ON FRIDAY AND
SATURDAY.

PORTIONS OF THE ILLINOIS...IROQUOIS...AND KANKAKEE RIVERS WILL
REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-191945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
245 PM CDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON FRIDAY...AND
SATURDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-191945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
245 PM CDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON THE NORTHERN PART OF THE
LAKE MONDAY AFTERNOON AND ALL OF THE LAKE MONDAY NIGHT.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON FRIDAY...AND
SATURDAY.

&&

KREIN

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Jul 18, 3:10 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
410 PM CDT SAT JUL 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     MELROSE PARK            41.90N 87.86W
07/18/2015                   COOK               IL   PUBLIC

            ESTIMATED 12 INCH DIAMETER TREE DOWN AND TOOK DOWN POWER
            LINES VIA SOCIAL MEDIA.

&&

JGREEN
Special weather statement, Jul 18, 3:15 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
415 PM CDT SAT JUL 18 2015

INZ002-182130-
PORTER IN-
415 PM CDT SAT JUL 18 2015

...SPECIAL WEATHER STATEMENT FOR PORTER COUNTY UNTIL 430 PM CDT...

AT 414 PM CDT...DOPPLER RADAR WAS TRACKING TWO THUNDERSTORMS...ONE
WAS LOCATED NEAR LINCOLN HILLS AND ANOTHER WAS LOCATED NEAR KOUTS.
BOTH WERE MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  VALPARAISO AROUND 420 PM CDT.
  SOUTH HAVEN AND KVPZ AROUND 425 PM CDT.
  CHESTERTON AROUND 430 PM CDT.

INCLUDING THE FOLLOWING INTERSTATES...
 INDIANA I-90 BETWEEN MILE MARKERS 29 AND 37.
 INDIANA I-94 BETWEEN MILE MARKERS 27 AND 32.

THIS INCLUDES... VALPARAISO UNIVERSITY AND PORTER COUNTY FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
INDIANA.

LAT...LON 4171 8693 4129 8693 4126 8704 4128 8711
      4147 8722 4170 8696 4172 8692
TIME...MOT...LOC 2114Z 229DEG 26KT 4145 8713 4130 8704

IZZI
Special weather statement, Jul 18, 3:17 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
417 PM CDT SAT JUL 18 2015

ILZ006-014-182130-
LAKE IL-COOK IL-
417 PM CDT SAT JUL 18 2015

...SPECIAL WEATHER STATEMENT FOR NORTH CENTRAL COOK AND SOUTHERN LAKE
COUNTIES UNTIL 430 PM CDT...

AT 416 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MUNDELEIN TO NEAR
BARRINGTON...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ARLINGTON HEIGHTS...   PALATINE...            HOFFMAN ESTATES...
BUFFALO GROVE...       WHEELING...            NORTH CHICAGO...
MUNDELEIN...           HIGHLAND PARK...       VERNON HILLS...
ROLLING MEADOWS...     GRAYSLAKE...           LIBERTYVILLE...
LAKE ZURICH...         LAKE FOREST...         DEERFIELD...
WAUCONDA...            BARRINGTON...          LONG GROVE...
LINCOLNSHIRE...        RIVERWOODS...

INCLUDING THE FOLLOWING INTERSTATES...
 I-94 BETWEEN MILE MARKERS 15 AND 24.
 I-294 BETWEEN MILE MARKERS 15 AND 24.

THIS INCLUDES... GREAT LAKES NAVAL TRAINING CENTER AND LAKE FOREST
COLLEGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN
ILLINOIS.

LAT...LON 4230 8783 4227 8783 4223 8781 4207 8797
      4213 8820 4231 8813
TIME...MOT...LOC 2116Z 285DEG 35KT 4227 8798 4217 8817

BIRK
Local storm report, Jul 18, 3:23 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
423 PM CDT SAT JUL 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       LINDENHURST             42.42N 88.03W
07/18/2015  E2.00 INCH       LAKE               IL   PUBLIC

            RAIN FELL IN AN HOUR. RELAYED VIA SOCIAL MEDIA.

&&

JGREEN
Local storm report, Jul 18, 3:28 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
428 PM CDT SAT JUL 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HEAVY RAIN       GURNEE                  42.38N 87.94W
07/18/2015  M1.86 INCH       LAKE               IL   COCORAHS

            IN 72 MINUTES

&&

JGREEN
Local storm report, Jul 18, 3:36 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
436 PM CDT SAT JUL 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     MELROSE PARK            41.90N 87.86W
07/18/2015                   COOK               IL   PUBLIC

            LOOSE WALL ON A HOUSE BEING WORKED ON BLEW DOWN AGAINST A
            NEIGHBORING HOUSE. RELAYED VIA SOCIAL MEDIA.

&&

JGREEN

The radar

The Chicago radar (KLOT), 89 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Porter

When
July 18, 3:36 PM CST
Where
Porter County, 1.55 mi E of Chesterton
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.600, -87.020

Six to twelve inch diameter trees were snapped about halfway up the base.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596181.